Kansas, 2004

Hail in Kansas, August 29, 2004

August 29, 2004 · NWS GLD · 4 events in 2 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 29, 1:19 PM MST, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 29, 1:19 PM MST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
219 PM MDT SUN AUG 29 2004

.DISCUSSION...THE 19Z SURFACE ANALYSIS PLACED A TROUGH FROM MCCOOK
NEBRASKA TO TRIBUNE KANSAS. AN UPPER RIDGE OVER THE WESTERN US WAS
INDICATED BY WATER VAPOR IMAGERY.

AN UPPER RIDGE WILL BE POSITIONED OVER THE GREAT BASIN THROUGH MOST
OF THIS FORECAST PERIOD AND THEN BEGINS TO MOVE EAST
WEDNESDAY/WEDNESDAY NIGHT. AT THE SURFACE...THE CURRENT TROUGH WILL
MOVE EAST OF THE FORECAST AREA THIS EVENING WITH HIGH PRESSURE
FOLLOWING AND CONTINUING ACROSS THE AREA THROUGH WEDNESDAY NIGHT.
LACK OF SHORTWAVES/SUBSIDENCE LEANS TOWARD A DRY FORECAST THROUGH
WEDNESDAY NIGHT. ONE EXCEPTION WILL BE TONIGHT...CURRENT VISIBLE
SATELLITE SHOWING SOME CUMULUS DEVELOPMENT ALONG THE SURFACE TROUGH
AXIS. POSSIBILITY FOR ISOLATED THUNDERSTORMS ALONG AND EAST OF THIS
AXIS CANNOT BE RULED OUT SO WILL NEED TO MONITOR LATEST
SATELLITE/RADAR PRIOR TO ISSUANCE. CURRENTLY KGLD DETECTING SOME
ISOLATED SHOWERS DEVELOPING ALONG THIS TROUGH AXIS FROM NORTHEAST
DECATUR COUNTY TO THE SOUTHWEST CORNER OF WALLACE COUNTY. DO NOT
EXPECT ANY FOG/STRATUS TONIGHT WITH UPSLOPE BEHIND SURFACE TROUGH
WITH MESOETA SURFACE HUMIDITY AROUND 60 PERCENT. 850MB TEMPERATURES
WILL RESIDE IN THE MIDDLE 20S WITH MAX TEMPERATURES RANGING FROM THE
MID TO UPPER 80S. LOW TEMPERATURES WILL RANGE FROM THE MID 50S TO
AROUND 60.

DAYS 4-7...FORECAST BEGINS WITH SOUTHWEST FLOW ON THURSDAY WITH AN
UPPER TROUGH MOVING ACROSS SASKATCHEWAN ON FRIDAY AND ZONAL FLOW
FOLLOWING. FORECAST WILL BE DRY OTHER THAN A SLIGHT CHANCE OF
THUNDERSTORMS FRIDAY AFTERNOON/EVENING AS DYNAMICS FROM UPPER TROUGH
PASS THROUGH. SURFACE TROUGH WILL ACT TO FOCUS THUNDERSTORM
DEVELOPMENT IN EASTERN COLORADO IN THE AFTERNOON WITH ACTIVITY
MOVING EAST INTO KANSAS/NEBRASKA ZONES FRIDAY EVENING. MAX
TEMPERATURES WILL COOL FROM THE UPPER 80S THURSDAY/FRIDAY TO THE
LOWER 80S SATURDAY/SUNDAY BEHIND THE TROUGH. LOW TEMPERATURES WILL
BE NORMAL IN THE MID 50S INITIALLY AND THEN COOLING A COUPLE OF
DEGREES SATURDAY/SUNDAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

FS
Hazardous weather outlook, Aug 29, 9:40 AM MST, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT SUN AUG 29 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301200-
CHEYENNE KS-CHEYENNE CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON CO-LOGAN KS-NORTON KS-RAWLINS KS-
RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-WICHITA KS-
YUMA CO-
1040 AM MDT SUN AUG 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON AND EARLY
EVENING SOUTHEAST OF A LINE FROM NORTON TO TRIBUNE KANSAS. A SURFACE
TROUGH MOVING THROUGH THE AREA MAY SERVE AS THE FOCUS FOR
THUNDERSTORM DEVELOPMENT. WHILE WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...ONE OR TWO STRONGER THUNDERSTORMS COULD PRODUCE GUSTY
WINDS AND BRIEF HEAVY RAINFALL. THE STORMS SHOULD MOVE EAST OUT OF
THE AREA BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE LATE MONDAY EVENING AND INTO THE
OVERNIGHT HOURS AS A WEAK LOW LEVEL UPSLOPE FLOW INTERACTS WITH
MODERATE INSTABILITY AND MOISTURE ALOFT. THESE STORMS ARE NOT
EXPECTED TO REACH SEVERE LEVELS AT THIS TIME. IN ADDITION...THERE
WILL BE A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY AND WEDNESDAY
EVENING. THESE STORMS ARE ALSO NOT EXPECTED TO BECOME SEVERE...WITH
BRIEF HEAVY RAIN AND LIGHTNING AS THE PRIMARY THREATS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JOHNSON/JDK

The radar

The Goodland radar (KGLD), 110 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Sheridan

When
August 29, 3:51 PM MST
Where
Sheridan County, 12 mi E of Angelus
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.183, -100.450

Hail completely covered the ground.

Hail, Sheridan

When
August 29, 3:51 PM MST
Where
Sheridan County, 12 mi E of Angelus
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.183, -100.450

Hail forced drivers on Interstate 70 to pull off the road.

Hail, Gove

When
August 29, 4:25 PM MST
Where
Gove County, 4 mi SW of Gove
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.917, -100.533

Hail, Gove

When
August 29, 5:08 PM MST
Where
Gove County, 15 mi SSE of Gove
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.750, -100.383

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419343, 5419344, 5419345, 5419346.